ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1492

Metabolic Acidosis Associated with Linezolid Toxicity

Session Information

Category: Trainee Case Report

  • 902 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Cervantes, Carmen Elena, Johns Hopkins University School of Medicine, Baltimore, Maryland, United States
  • Menez, Steven, Johns Hopkins University School of Medicine, Baltimore, Maryland, United States
  • Monroy-Trujillo, Jose Manuel, Johns Hopkins University School of Medicine, Baltimore, Maryland, United States
  • Hanouneh, Mohamad A., Johns Hopkins University School of Medicine, Baltimore, Maryland, United States
Introduction

Linezolid is an oxazolidinone antibiotic that inhibits bacterial protein synthesis. It can impair mitochondrial ribosomal function leading to severe lactic acidosis, liver toxicity and myelosuppression.

Case Description

A 65-year-old Caucasian woman with PMH of compensated NASH cirrhosis, osteomyelitis diagnosed 4 weeks prior to presentation and now on linezolid, was admitted with abdominal pain. Her vital signs and cardiopulmonary exam were unremarkable. Her abdomen was distended with mild epigastric tenderness. Figure 1 outlines the initial laboratories. Urinalysis was benign and blood cultures were negative. CT abdomen revealed moderate ascites. The anion gap metabolic acidosis (AGMA) were likely explained by Linezolid toxicity. The respiratory alkalosis is related to liver cirrhosis which is associated with increased level of progesterone leading to hyperventilation. Linezolid was stopped and repeat laboratories at 72 hours demonstrated normalization of bicarbonate and lactate values.

Discussion

Our patient has a primary AGMA (Corrected AG = 31) with mild respiratory alkalosis (calculated PaCO2 by Winter’s formula = 23). She had an osmolar gap of 5 (The calculated osmolality = 282 mOsm/kg). The AGMA is likely secondary to lactic acidosis (figure 2). The patient does not have signs of hypovolemia. Ethylene glycol (EG) can lead to a false elevation in L-lactate. However, the normal OG makes EG and methanol toxicity less likely. Normal beta hydroxybutyrate level excludes ketoacidosis. Major risk factors for linezolid toxicity include prolonged exposure, administration of relatively higher doses, and baseline chronic liver or kidney disease. Lactic acidosis often resolves rapidly following discontinuation of Linezolid.